An acetaminophen overdose is serious — and it can happen easier than you might think. Here's how to protect your child, and when to seek emergency care.By Mayo Clinic Staff
Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and readily available without a prescription. In excess, however, even good things can be harmful. Here's what you need to know about acetaminophen overdoses and children.
An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:
- You're in a hurry. You might unknowingly give your child too much acetaminophen if you don't carefully measure the medication — or if you don't realize that another caregiver has already given your child a dose.
- You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with a cold remedy. This can be dangerous, however, because many cold medications already contain acetaminophen. Also, the Food and Drug Administration (FDA) discourages use of cough and cold medicines for children younger than age 2.
- You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation.
- You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
- Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. Sometimes this happens when an adult leaves the bottle open or accessible after taking his or her own medication.
If you give your child acetaminophen, read the product label carefully to determine the correct dose based on your child's weight. If you don't know your child's current weight, use your child's age to determine the dose.
Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.
To reduce the risk of medication errors, manufacturers are changing the concentration of infant drops to match that of children's liquid. Be aware that there might be a time when two different concentrations of infant drops are available or in your medicine cabinet.
Too much acetaminophen overloads the liver's ability to process the drug safely. An acetaminophen overdose can lead to life-threatening liver problems.
If you're concerned about a possible acetaminophen overdose or notice early signs or symptoms of an overdose — nausea, vomiting, lethargy and abdominal pain within 24 hours —call a poison control center at 800-222-1222 in the United States or seek emergency care. If possible, note the strength or concentration of acetaminophen in the product to help poison control or the emergency responders assess your child.
In the hospital, a child with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is toxic. If necessary, an antidote might be given within eight to 10 hours after the acetaminophen is swallowed to reverse the effects of the acetaminophen.
Before you give your child acetaminophen, consider whether he or she needs it. For example, a fever is a common sign of illness, but that's not necessarily a bad thing. In fact, fevers seem to play a key role in fighting infections. The main goal of treating a child who has a fever is to improve his or her comfort — not to normalize his or her body temperature. If you do give your child acetaminophen, keep in mind that it might take up to an hour to lower his or her temperature.
- Know your child's weight. Follow the directions and weight-based dose recommendations printed on medication labels.
- Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
- Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
- Don't give your child adult formulations of acetaminophen.
- Securely replace child-resistant caps after using medication and store all medication out of your child's reach.
Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy.
Apr. 13, 2014
- Heard K, et al. Clinical manifestations and diagnosis of acetaminophen (paracetamol) poisoning in children and adolescents. http://www.uptodate.com/home. Accessed Jan. 2, 2014.
- James LP, et al. Acetaminophen-associated hepatic injury: Evaluation of acetaminophen protein adducts in children and adolescents with acetaminophen overdose. Clinical Pharmacology and Therapeutics. 2008;84:684.
- Kanter MZ. Comparison of oral and i.v. acetylcysteine in the treatment of acetaminophen poisoning. American Journal of Health-System Pharmacy. 2006;63:1821.
- Brok J, et al. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database of Systematic Reviews. http://onlinelibrary.wiley.com/doi/10.1002/14651858.CD003328.pub2/abstract. Accessed Jan. 3, 2014.
- Mahadevan SK, et al. Paracetamol induced hepatotoxicity. Archives of Disease in Childhood. 2006;91:598.
- Smith DH. Managing acute acetaminophen toxicity. Nursing. 2007;37:58.
- Dart RC, et al. Acetaminophen poisoning: An evidence-based consensus guideline for out-of-hospital management. Clinical Toxicology. 2006;44:1.
- Acetaminophen (paracetamol): Pediatric drug information. http://www.uptodate.com/home. Accessed Jan. 2, 2014.
- Sullivan JE, et al. Fever and antipyretic use in children. Pediatrics. 2011;127:580.
- Schillie SF, et al. Medication overdoses leading to emergency department visits among children. American Journal of Preventive Medicine. 2009;37:181.
- Acetaminophen. Micromedex Healthcare Series. http://www.micromedex.com. Accessed Jan. 3, 2014.
- Tschudy MM, et al. Harriet Lane Handbook: A Manual for Pediatric House Officers. 19th ed. Philadelphia, Pa.: Mosby Elsevier; 2012. http://www.clinicalkey.com. Accessed Jan. 3, 2014.
- Acetadote (prescribing information). Nashville, Tenn.: Cumberland Pharmaceuticals Inc.; 2011. http://acetadote.com/AcetadotePI_rDec08.pdf. Accessed Jan. 3, 2014.
- Acetaminophen poisoning. The Merck Manuals: The Merck Manual for Health Care Professionals. http://www.merckmanuals.com/professional/sec21/ch326/ch326c.html?qt=acetaminophen&alt=sh. Accessed Jan. 4, 2014.
- Tschudy MM, et al. Harriet Lane Handbook: A Manual for Pediatric House Officers. 19th ed. Philadelphia, Pa.: Mosby Elsevier; 2012. http://www.clinicalkey.com. Accessed Jan. 4, 2014.
- Shelov SP, et al. Caring for Your Baby and Young Child: Birth to Age 5. 5th ed. New York, N.Y.: Bantam Books; 2009:750.
- Public health advisory: FDA recommends that over-the-counter (otc) cough and cold products not be used for infants and children under 2 years of age. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/drugsafetyinformationforheathcareprofessionals/publichealthadvisories/ucm051137.htm. Accessed Jan. 4, 2014.
- 10 tips to prevent an accidental overdose. U.S. Food and Drug Administration. http://www.fda.gov/downloads/ForConsumers/ConsumerUpdates/UCM253692.pdf. Accessed Jan. 3, 2014.
- New dosing directions for infants’ acetaminophen products. Tylenol for Healthcare Professionals. http://www.tylenol.com/children/subfsafety_convenience. Accessed Jan. 3, 2014.
- Heard K, et al. Management of acetaminophen (paracetamol) poisoning in children and adolescents. http://www.uptodate.com/home. Accessed Jan. 2, 2014.